Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 102, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jun 14, 2017, 6:30 PM CDT for Menard County, Sangamon County, Illinois. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2017, 6:30 PM CDT (23:30 UTC)
- Expired
- Jun 14, 2017, 7:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Menard County, IL, Sangamon County, IL
The radar
The Lincoln radar (KILX), 57 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 6:45 PM CDT | TSTM WND DMG | Petersburg, IL | LARGE TREE BLOWN DOWN. RELAYED BY WAND-TV. |
| Jun 14, 7:00 PM CDT | TSTM WND DMG | 3 W Springfield, IL | 6 TO 8 INCH TREE LIMB BLOWN DOWN. NEAR CHERRY AND ASH. CORRECTED LOCATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 1:04 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 971 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
854
WUUS53 KILX 142330
SVRILX
ILC129-167-150030-
/O.NEW.KILX.SV.W.0102.170614T2330Z-170615T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
630 PM CDT WED JUN 14 2017
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Menard County in central Illinois...
Northwestern Sangamon County in central Illinois...
* Until 730 PM CDT
* At 630 PM CDT, a severe thunderstorm was located near Ashland, or
11 miles northeast of Jacksonville, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Springfield, Chatham, Petersburg, Athens, New Berlin, Pleasant
Plains, Loami, Tallula, Jerome, Southern View, Leland Grove,
Curran, Berlin, Cantrall, Atterberry, Capital Airport, Salisbury,
Farmingdale, Lincolns New Salem and Sweetwater.
This includes Interstate 72 between mile markers 80 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4007 9000 4007 8966 3965 8965 3966 8996
3972 8999 3979 8999
TIME...MOT...LOC 2330Z 271DEG 23KT 3982 9006
HAIL...<.75IN
WIND...60MPH
$$
252 follow-up statements
195
WWUS53 KILX 142351
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
651 PM CDT WED JUN 14 2017
ILC129-150000-
/O.CAN.KILX.SV.W.0102.000000T0000Z-170615T0030Z/
Menard-
651 PM CDT WED JUN 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR MENARD COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 PM CDT for
central and west central Illinois.
LAT...LON 3988 8988 3991 8966 3965 8965 3966 8996
3972 8999 3979 8999
TIME...MOT...LOC 2350Z 247DEG 26KT 3981 8979
$$
ILC167-150030-
/O.CON.KILX.SV.W.0102.000000T0000Z-170615T0030Z/
Sangamon-
651 PM CDT WED JUN 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN SANGAMON COUNTY...
At 650 PM CDT, a severe thunderstorm was located 8 miles west of
Springfield, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Springfield, Chatham, New Berlin, Loami, Jerome, Southern View,
Leland Grove, Curran, Berlin, Farmingdale, Capital Airport and
Salisbury.
This includes Interstate 72 between mile markers 80 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3988 8988 3991 8966 3965 8965 3966 8996
3972 8999 3979 8999
TIME...MOT...LOC 2350Z 247DEG 26KT 3981 8979
HAIL...<.75IN
WIND...60MPH
$$
25695
WWUS53 KILX 150015
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
715 PM CDT WED JUN 14 2017
ILC167-150023-
/O.CAN.KILX.SV.W.0102.000000T0000Z-170615T0030Z/
Sangamon-
715 PM CDT WED JUN 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SANGAMON COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However gusty winds and heavy rain are still
possible with this thunderstorm southeast of Springfield through 745
pm.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and west central Illinois.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.
LAT...LON 3988 8988 3991 8966 3965 8965 3966 8996
3972 8999 3979 8999
TIME...MOT...LOC 0012Z 271DEG 23KT 3981 8959
$$
07What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:59 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Jun 14, 2:59 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 259 PM CDT Wed Jun 14 2017 .SHORT TERM...(This evening through Thursday) ISSUED AT 259 PM CDT Wed Jun 14 2017 Potential for strong to severe storms will continue into the early evening, as a 500mb shortwave lifts northeast across the area. MUCAPEs of 3000-4000 J/kg late this afternoon will diminish steadily this evening. Low level helicity of 150-200 m2/s2 will provide some rotational tendencies in the stronger storms that persist longer. However, DCAPE values of 1500-1700 J/kg will dominate the convective mode and damaging winds appear the more likely severe hazard. Half inch hail will be possible, but freezing levels over 14000 FT will diminish the potential for large hail. The melting hail could boost potential for very heavy rainfall rates over short periods of time, where 1 inch of rain falls in as short as 15 minutes. The ground is predominantly dry to start, so flash flooding potential will be diminished in general, but could still occur in low lying and poor drainage areas. Both of our Severe Thunderstorm Watches expire at 01z/8pm, but our southeast counties could need an additional hour or two added to the watch, if the NAM-nest model verifies. HRRR shows the current wave exiting into Indiana by 23z/6pm, with another flare- up of weaker storms west of I-55 between 01z-04z. In addition, we are still seeing some indication of a late night low level jet triggering a few showers/storms north of a line from Rushville to Bloomington, so PoPs were continued in our NW counties until 11z. Coverage may not be enough to warrant the likely PoPs we previous had after 06z, so late night PoPs were lowered a bit. A few showers/storms could linger in our eastern counties Thursday morning, mainly east of I-57 but possibly as far west as I-55 toward sunrise. Then some clearing is expected, setting the stage for another hot and humid day. High temps will reach the 88 to 93F range, with the cooler temps toward the Indiana border due to morning convection. Muggy sfc dewpoints in the upper 60s and low 70s will linger another day. && .LONG TERM...(Thursday night through Wednesday) ISSUED AT 259 PM CDT Wed Jun 14 2017 A zonal flow south will prevail across the Midwest for the first part of the extended forecast. That will allow the next wave in a series of shortwaves to affect areas west of the Illinois River late Thursday night, with storms expanding across the remainder of Illinois on Friday. The overall strength of that system appears weak, but instability will be supportive of isolated severe storms late Friday afternoon into early evening, mainly west of I-55. Another stronger wave is projected to arrive later Friday night into Saturday, triggering additional storms, and prompting higher chance and some low likely PoPs. An intensifying nocturnal LLJ may increase potential of wind damage with those storms. The last wave of the weekend will be a cold frontal passage Saturday night into Sunday, bringing chances of strong storms once again. The timing of that squall line looks to put areas west of I-55 in the higher chance Sat evening, with high chances expanding east of I-55 after midnight and continuing south of I-70 Sunday morning. That front will usher in a change in air mass for early next week. Expect cooler weather for at least the first two days of next week, with high temperatures in the lower 80s Monday and Tuesday, and overnight lows dipping into the upper 50s and lower 60s. A few spotty showers/storms will be possible Tuesday afternoon and evening due to a weak shortwave, but most areas should remain dry. A warming trend will begin on Wednesday, as southerly winds return and highs climb back toward the mid to upper 80s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1256 PM CDT Wed Jun 14 2017 Boundary layer destabilization becoming more pronounced, with storm coverage expanding. Still plenty of uncertainty with convective mode and timing of any line of storms. Based on current storm coverage, a broken line of storms appears more likely. Have made an attempt to focus on the most likely 2 hour period each TAF location will be affected by any strong/severe storms. Those periods are concentrated this afternoon for all but CMI, that extends to 01z. Will make adjustments to timing once the convection approaches any terminal site. There should be a significant reduction in storm coverage after 01z/03z, based on NAM-nest and RAP updates. Have left in a VCSH overnight just in case a few showers bubble up behind the line. Winds should generally remain at or below 10kt from the southwest, outside of any thunderstorm wind gusts. Little change in air mass expected throughout this TAF period, so no prevailing wind shifts expected. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Shimon LONG TERM...Shimon AVIATION...Shimon
Hazardous weather outlook, Jun 14, 3:26 PM CDT, 3 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 326 PM CDT Wed Jun 14 2017 ILZ027>031-036>038-040>043-047>053-151100- Cass-Christian-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason- McLean-Menard-Morgan-Peoria-Sangamon-Schuyler-Scott-Stark- Tazewell-Woodford- 326 PM CDT Wed Jun 14 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Thunderstorms will continue into this evening. The stronger storms will be capable of producing damaging wind gusts and large hail. Locally heavy rain and cloud to ground lightning will also be hazards. Heat index values of 96 to 100 are expected this afternoon. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Periods of thunderstorms are forecast Friday through Sunday morning. There is a marginal risk of severe thunderstorms for Friday into Friday night, and potential for additional severe thunderstorms Saturday into Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. ILZ044>046-054>057-061>063-066>068-071>073-151100- Champaign-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar- Effingham-Jasper-Lawrence-Moultrie-Piatt-Richland-Shelby- Vermilion- 326 PM CDT Wed Jun 14 2017 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Thunderstorms will continue into this evening. The stronger storms will be capable of producing damaging wind gusts and large hail. Locally heavy rain and cloud to ground lightning will also be hazards. Heat index values of 96 to 100 are expected this afternoon. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Periods of thunderstorms are forecast Friday through Sunday afternoon. The highest thunderstorm chances are Friday night and Saturday night into Sunday. Although severe weather is not expected at this time, strong storms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Barker
In the hours before
Local storm report, Jun 14, 5:31 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
531 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL HOOPESTON 40.47N 87.67W
06/14/2017 M1.00 INCH VERMILION IL EMERGENCY MNGR
40 TO 50 MPH WIND GUSTS ALSO SEEN
&&
JRPLocal storm report, Jun 14, 5:43 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
543 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 7 W WASHBURN 40.92N 89.43W
06/14/2017 MARSHALL IL EMERGENCY MNGR
LOTS OF TREES DOWN OVER ROADS...MOST LARGE TREES WERE
HOLLOW. LOCATION...HWY 26 FROM COUNTY LINE TO 3 MILES
SOUTH
&&
JRPLocal storm report, Jun 14, 5:44 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
544 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 1 SE CHILLICOTHE 40.91N 89.49W
06/14/2017 PEORIA IL AMATEUR RADIO
8 INCH TREE LIMB BLOWN DOWN
&&
JRPLocal storm report, Jun 14, 5:46 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
546 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HEAVY RAIN GILSON 40.87N 90.20W
06/14/2017 M1.13 INCH KNOX IL FIRE DEPT/RESCUE
&&
JRPLocal storm report, Jun 14, 5:51 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
551 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 7 NE SPRING BAY 40.90N 89.43W
06/14/2017 WOODFORD IL EMERGENCY MNGR
LOTS OF TREES DOWN OVER ROADS...MOST LARGE TREES WERE
HOLLOW. LOCATION...HWY 26 FROM COUNTY LINE TO 3 MILES
SOUTH
&&
JRPLocal storm report, Jun 14, 5:53 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
553 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 3 SW LE ROY 40.31N 88.81W
06/14/2017 MCLEAN IL PUBLIC
NUMEROUS TREE LIMBS BLOWN DOWN...CONCRETE SILO DESTORYED.
&&
JRPThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:01 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Fulton, Mason, Schuyler | 44 min |
| Jun 14, 2:44 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Moultrie, Shelby | 32 min |
| Jun 14, 3:04 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox, Peoria, Stark | 56 min |
| Jun 14, 3:38 PM CDT | Severe Thunderstorm Warning | ILX | Marshall, Peoria, Stark, Tazewell, Woodford | 42 min |
| Jun 14, 4:02 PM CDT | Severe Thunderstorm Warning | ILX | Marshall, Woodford | 43 min |
| Jun 14, 4:30 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, McLean, Piatt | 45 min |
| Jun 14, 5:06 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 24 min |
| Jun 14, 5:18 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Fulton, Mason, Schuyler | 57 min |
| Jun 14, 5:53 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 54 min |
| Jun 14, 6:12 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Menard | 36 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.